If you’re like most drivers, you are well-aware of the fact that alcohol can affect a person’s ability to drive safely. You probably know that illicit drugs can be dangerous to drive on just like alcohol. But did you know that there are many types of prescription and over-the-counter drugs that can impair your ability to drive safely as well? For the purposes of this article, we’re going to discuss how allergy medications can affect driving.
Allergens, such as dust, pollen, pet dander, and dust mites trigger allergies. When someone is allergic to such substances, their body produces what are called “histamines” when they come into contact with one of these triggers. The histamines are what cause various allergic reactions, such as a stuffy nose, a runny nose, itchy eyes, a rash or hives.
Taking Allergy Medications
There are prescription and over-the-counter (OTC) medications to treat allergies, both of which are designed to counteract the histamine reaction. Such allergy medications are commonly called “antihistamines” because they help treat the body’s histamine reaction to the allergen. Some common prescription and OTC allergy medications include but are not limited to:
“…some antihistamines can make you feel drowsy, unfocused and slow to react. If not taken responsibly and according to directions, they can pose a danger to your health and safety. Information about whether an antihistamine medication can make you drowsy can be found in the product’s label. Consumers should read the Drug Facts label of the medication and understand the warnings before they use it,” according to the U.S. Food and Drug Administration (FDA).
Some of the reactions from allergy medications can make a person feel drowsy. The individual can lose focus and they can be slow to react. If someone does not take the allergy medication responsibly or if they do not follow the directions, they can be dangerous on the road and increase the risk of a traffic crash.
When taking allergy medication, it’s important to avoid drinking alcohol or taking sleep medications or tranquilizers without checking with your doctor first. Both alcohol and sedatives can increase the sedative effects that are already occurring when the person is on an antihistamine.